Idaho, 2012

Damaging Winds in Idaho, July 9, 2012

July 9, 2012 · NWS MSO · 2 events in 1 county or zone

A plume of monsoonal moisture worked its way up from the south under a ridge of high pressure producing late day, high-based thunderstorms. These storms had very little moisture associated with them but produced strong surface winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A plume of monsoonal moisture worked its way up from the south under a ridge of high pressure producing late day, high-based thunderstorms. These storms had very little moisture associated with them but produced strong surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 9, 1:14 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 1:14 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
214 PM MDT Mon Jul 9 2012

.DISCUSSION...A very hot upper level ridge continues to be the
main weather feature this afternoon...but there are a few imminent
changes. The ridge axis will slide to east of the divide over the
next 24 hours. Subtropical moisture on the westward side of the
ridge is already producing showers and thunderstorms over Idaho
County...and this is beginning to show better eastward
progression. The greater lightning potential has prompted a red
flag warning for north central Idaho and areas in and around the
Bitterroot National Forest.

With the ridge moving east...Tuesday and Wednesday won't get
quite as hot...but valley temps should still reach into the low
90s. There will still be a threat of afternoon/evening
thunderstorms Tuesday but the focus will be more over southwest
Montana.

There is high confidence the ridge will rebuild Thursday through
the end of the week resulting in another warming trend. And
impulses of subtropical moisture will again provide a threat of
late day thunderstorms.

&&

.AVIATION...The ridge continues to dominate the weather across the
Northern Rockies, even as the ridge axis is shifting east. High
pressure over the 4-corners region continues to pump monsoon
moisture and instability into the area, mainly affecting Central
Idaho and Southwestern Montana. Afternoon thunderstorms have
initiated over the mountains, and will stay anchored over the
mountains this afternoon. An impulse moving through central Idaho
this afternoon will enhance the thunderstorms and help them break
off from the mountains this evening. Terminals most likely
impacted by thunderstorms will be KGIC, KSMN, KMSO, and KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 10 PM MDT this evening
     Bitterroot/Sapphire Mountains...Missoula/Bitterroot Valleys.

     FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
     evening Butte/Blackfoot Region.

ID...RED FLAG WARNING until 9 PM PDT this evening Northern Clearwater
     Mountains...Orofino/Grangeville Region.

     RED FLAG WARNING until 9 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Southern Clearwater Mountains.

     RED FLAG WARNING until Midnight MDT tonight Eastern Lemhi County.

&&

Whitmore/Leach

In the hours before

Special weather statement, Jul 9, 3:25 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
425 PM MDT MON JUL 9 2012

IDZ006-MTZ004>006-043-092330-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
425 PM MDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAVALLI...CENTRAL
MISSOULA...NORTHEASTERN IDAHO AND EASTERN MINERAL COUNTIES UNTIL 530
PM MDT/430 PM PDT/...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF LOLO...OR 24 MILES SOUTHWEST OF
MISSOULA...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM AND WELL AHEAD
OF THE STORM.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...MISSOULA...HAMILTON...WOODSIDE...ALBERTON...VICTOR...LOLO..
.
FLORENCE...STEVENSVILLE...FRENCHTOWN...EVARO...PINESDALE...GRANTSDALE
. ..CORVALLIS...NINEMILE...HUSON AND BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4707 11400 4574 11408 4576 11454 4659 11452
      4707 11447
TIME...MOT...LOC 2224Z 250DEG 5KT 4670 11443
Local storm report, Jul 9, 4:28 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
528 PM MDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     11 WSW SHOUP            45.34N 114.50W
07/09/2012  M59.00 MPH       LEMHI              ID   MESONET

            SKULL GULCH RAWS AT 5878 FT

&&

NOBLE
Local storm report, Jul 9, 4:34 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
534 PM MDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     CORVALLIS               46.31N 114.11W
07/09/2012  E45 MPH          RAVALLI            MT   TRAINED SPOTTER

            LOST POWER

&&

NOBLE

The radar

The Missoula radar (KMSX), 195 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lemhi

When
July 9, 4:37 PM MST to 4:53 PM MST
Where
Lemhi County, 11 mi WSW of Shoup
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
45.319, -114.479

The Skull Gulch RAWS at 5878 feet measured a thunderstorm wind gust of 59 mph.

Thunderstorm Wind, Lemhi

When
July 9, 5:30 PM MST to 5:37 PM MST
Where
Lemhi County, 3 mi SW of (27u)salmon
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
45.089, -113.913

The Salmon RAWS at 5100 feet measured a thunderstorm gust of 71 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402475, 402476.